• Users Online: 2172
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2016  |  Volume : 7  |  Issue : 4  |  Page : 324-325  

Eyelid excoriation and erythema with nepafenac eye drop


Department of Vitreoretina Services, Aditya Birla Sankara Nethralaya, Kolkata, West Bengal, India

Date of Web Publication5-Jul-2016

Correspondence Address:
Kumar Saurabh
Aditya Birla Sankara Nethralaya, 147, Mukundpur, EM Bypass, Kolkata - 700 099, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.185478

Rights and Permissions

How to cite this article:
Saurabh K, Roy R, Das D, Lobo A. Eyelid excoriation and erythema with nepafenac eye drop. Indian Dermatol Online J 2016;7:324-5

How to cite this URL:
Saurabh K, Roy R, Das D, Lobo A. Eyelid excoriation and erythema with nepafenac eye drop. Indian Dermatol Online J [serial online] 2016 [cited 2020 Feb 20];7:324-5. Available from: http://www.idoj.in/text.asp?2016/7/4/324/185478

Sir,

Periocular contact dermatitis has been known to occur after usage of topical ocular anti-inflammatory medications, mydriatics, antiglaucoma, and even antiallergic medications.[1] Among anti-inflammatory drugs, diclofenac sodium and ketorolac tromethamine have been reported to cause eyelid eczema in the past.[2],[3] However, no such adverse reaction has been found in the literature following the use of nepafenac. Nepafenac is primarily used for macular edema postcataract surgery as well as due to other retinal diseases. We report the first case of contact dermatitis with use of topical nepafenac. A 55-year-old female presented to us with branch retinal vein occlusion with macular edema in her right eye. Optical coherence tomography showed cystoid macular edema in her right eye. She was advised to undergo intravitreal Anti-Vascular Endothelial Growth Factor injection in her right eye; however, she was unwilling for intravitreal injection and wanted only topical medication. After explaining the pros and cons of her decision, she was prescribed nepafenac 0.1% (Nevanac™; Alcon Labs, Fort Worth, TX, USA) eye drops three times a day for one month. The patient reported in the emergency department three days later with pain and redness over her right eye. She had developed the symptoms on the same day of starting the eye drop. She had excoriation and erythema in her right eyelid. The left eye was normal [Figure 1]. There was no history of insect bite or similar ailment in family members. She was suspected to have developed contact dermatitis due to nepafenac eye drops and was asked to discontinue the medicine. She was advised to use petroleum jelly over the right eyelid. A skin patch test was planned but the patient did not give consent for the same.
Figure 1: External photograph of both eyes showing eyelid excoriation and erythema after use of topical nepafenac in right eye and normal left eye

Click here to view


One week later, the patient reported with relief from the eyelid symptoms. Examination revealed resolution of eyelid erythema and healing of the excoriation [Figure 2].
Figure 2: External photograph of both eyes showing resolution of excoriation and erythema in right eye after one week of discontinuing topical nepafenac

Click here to view


Nepafenac 0.1% is a suspension of a nonsteroidal anti-inflammatory prodrug (NSAID). It is converted into its active ingredient amfenac by intraocular hydrolases.[4] Nepafenac has been known to cause sterile corneal ulceration and corneal melt.[5],[6] In our patient the adverse effect was limited to the skin around the eye and may not be associated with active ingredient of nepafenac and might be caused by the inactive ingredients such as sodium hydroxide, which is known to cause skin burns.[7] However, it can also be a hypersensitivity reaction to nepafenac. Ideally a challenge–rechallenge test would confirm the causal association between eyelid excoriation and nepafenac, but that was not possible due to ethical and logistic reasons. Skin patch test would have conclusively proven the causal association of nepafenac with the eyelid excoriation; however, that could not be performed due to lack of consent from the patient. Corazza et al. have noted that conventional patch tests are poor predictors of contact allergy to ophthalmic products.[8] Therefore a negative patch test may not always rule out allergy to ophthalmic medicines.[8],[9] Onset of eyelid symptoms immediately after starting nepafenac and prompt relief after its discontinuation incriminates nepafenac as the causative agent.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Novitskaya ES, Dean SJ, Craig JP, Alexandroff AB. Current dilemmas and controversies in allergic contact dermatitis to ophthalmic medications. Clin Dermatol 2011;29:295-9.  Back to cited text no. 1
    
2.
Miyazato H, Yamaguchi S, Taira K, Asato Y, Yamamoto Y, Hagiwara K, et al. Allergic contact dermatitis due to diclofenac sodium in eye drops. J Dermatol 2011;38:276-9.  Back to cited text no. 2
    
3.
Rodríguez NA, Abarzuza R, Cristóbal JA, Sierra J, Mínguez E, Del Buey MA. Eyelid contact allergic eczema caused by topical ketorolac tromethamine 0.5%. Arch Soc Esp Oftalmol 2006;81:213-6.  Back to cited text no. 3
    
4.
Gamache DA, Graff G, Brady MT, Spellman JM, Yanni JM. Nepafenac, a unique nonsteroidal prodrug with potential utility in the treatment of trauma-induced ocular inflammation: I. Assessment of anti-inflammatory efficacy. Inflammation 2000;24:357-70.  Back to cited text no. 4
    
5.
Feiz V, Oberg TJ, Kurz CJ, Mamalis N, Moshirfar M. Nepafenac-associated bilateral corneal melt after photorefractive keratectomy. Cornea 2009;28:948-50.  Back to cited text no. 5
    
6.
Di Pascuale MA, Whitson JT, Mootha VV. Corneal melting after use of nepafenac in a patient with chronic cystoid macular edema after cataract surgery. Eye Contact Lens 2008;34:129-30.  Back to cited text no. 6
    
7.
Eroglu M, Mutluoglu M, Uzun G, Ay H. Caustic skin burn caused by sodium hydroxide. BMJ Case Rep 2012;2012. pii: bcr2012007103.  Back to cited text no. 7
    
8.
Corazza M, Levratti A, Zampino MR, Virgili A. Conventional patch tests are poor detectors of contact allergy from ophthalmic products. Contact Dermatitis 2002;46:298-9.  Back to cited text no. 8
    
9.
Corazza M, Masieri LT, Virgili A. Doubtful value of patch testing for suspected contact allergy to ophthalmic products. Acta Derm Venereol 2005;85:70-1.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed640    
    Printed4    
    Emailed0    
    PDF Downloaded97    
    Comments [Add]    

Recommend this journal